PROBIOTICS?

I see often that people recommend probiotics, and just wanted to say (for whatever is worth) that every time that I have attempted to take them, I seem to have some kind of adverse reaction to them. I DO NOT know if this is a coincidence, my imagination or something else, but so far that has been my experience.  

So was wondering if anybody out there has had a similar outcome? I am CLL on W&W and I had noticed the above even before I was diagonosed, so now, it makes me wonder if having CLL explains my adverse reaction? Kind of along the lines (should I dare say it?) along the lines of vaccines?? Yes, this is supposed to be "good bacteria" but maybe our bodies cannot necessarily handle it....or then again...maybe it's just me :-) !

15 Replies

oldestnewest
  • What are the adverse reactions you are having?

    Jeff 

  • I'm not having any right now.  I was speaking of times when I've tried probiotics in the past and the issues I experiences were primarily of the "digestive kind".  I'm sure I can spare you the details.  I will say though that it included what appeared to be an inflamation of the lower intestine.  Or maybe that was my CLL already ....hard to say.

  • I think the details are important - both the symptoms and which exact probiotic you took. 

    Sometimes, other substances classed as pre-biotics, such as inulin or chicory root, are added to probiotics. Pre-biotics usually have some sort of fiber, and may trigger irritable bowel syndrome - either constipation, diarrhea, or both in alternation.

    Also consider the digestive delay and whatever else you had eaten around the same time. It all travels together. The combination of a particular probiotic with specific foods might not be good. 

    Studies result in averages, but we are all individuals. Research into the human biome reveals this every day.

  • I thought it was pretty obvious that by "digestive kind" I meant diarrhea.  As far as which -exact- probiotic I took I couldn't tell you because I have no idea ; which ever ones come in your average-priced bottle and it was probably different each time.  I've tried them at 3 different times in my life, last time about a year ago and in the past with probably even years in between and all 3 times I had problems---yes, diarrhrea, (which I very-rarely get), so let's just say it was too much of a coincidence for me.

    Thanks.

  • Good bacteria can turn bad... rare but it happens in the immunocompromised, the worst case is probiotic sepsis... 

    Probiotics could be anything... no regulation, never tested in healthy people let alone the immunocompromised...

    A bit like bacterial Russian Roulette...

    Here is lots on information from a few years ago

    healthunlocked.com/cllsuppo...

    And this 

    annonc.oxfordjournals.org/c...

    ~chris

  • Wow...I had not even researched it....I was just going from what so far I had experienced around/about the time I was taking probiotics.  Thank you very much for adding this information. I appreciate it.

  • I was told by the clinical trial pharmacist at Ohio State that they prefer we eat lots of yogurt because probiotics can cause overgrowth of bacteria in people who are immunocompromised.  She says yogurt has the two bacteria humans really need. I am on two CLL drugs -- Ibrutinib and Venetoclax-- that can cause diarrhea and as long as I eat two servings of yogurt a day, I'm fine. It's a more natural way of helping your body maintain healthy intestinal flora and less likely to cause issues. 

  • LeoraH,

    Great to know, coming from such a renowned medical center. 

    Jeff 

  • How are you doing on the trial? I'm also traveling to Ohio State for treatment, and am waiting for the next phase to open up.

  • I am now on all 3 drugs -- Obinutuzumab, Ibrutinib and Venetoclax.  I'm in the 400 mg Venetoclax group (there are three of us). I've seen a big drop in my lymphocyte count and the amount of CLL in my blood, but it's still very early for me and I'm an SLL person so my cancer has always been mostly in my nodes so I won't really know how I'm responding until the CT scans and bone marrow biopsy after cycle 8.  Side effects are manageable and OSU is very good at intervening to address them when possible. Mostly mouth sores, some skin issues that come and go, headaches and tiredness. I had severe fatigue (lack of energy, not tiredness)  from my CLL and some mental fogginess, and both are slowly improving which is an indication that the amount of CLL in my internal lymph nodes is decreasing. Two of the three patients in the 100 mg group were MRD- after cycle 8 so I'm optimistic. If you're waiting for this trial, you can read more about the experiences of one of the other participants, who is now MRd-, and connect with others who are on the list at CLLForum.com.

  • Thanks for taking the time to respond. I'm CLL/SLL. My lymph nodes are super bulky and it's funny, I'm in the opposite position, I have horrible skin issues now (no treatments yet), but on most days, I'm not experiencing fatigue or fogginess. I hope you are MRD at the end of cycle 8. Thanks for trail blazing.

  • Leorah,

    Its very reassuring to know that one is not crazy when one feels that there are things that even though people can "swear" by, it might not be necessarily so for some of us.  As I said to Cllcanada, I had not even researched this and yet, there's some info out there about how probiotics might not be recommended to those with immune issues.  Thank you for letting me know.

  • Dear Que-sera-sera,

    For diarrhea probiotics work great for me.  I can tell you exactly what I take.  Ultimate Flora 200 billion with 10 probiotic strains. (Amazon.com)  If you want I can give you the names of each strain.  If you are having diarrhea or gastric problems you will know it and these have really helped me.  I am in W&W and my "numbers" are good right now.  So what is safe and works for me may not be the way to go for someone else. We are all different.  My CLL specialist was fine with the probiotics I take. 

    Kathy

  • Well I was actually saying that they already seem to give me diahrrea, so I'm more with Leorah on this one; if I take probiotics again, it will probably be something simple like yoghurt, because it seems like my body Does Not do very well with the sudden overload of billions of bacteria, even the "friendly" kind.  But Thanks anyway though; I appreciate it.

  • Yep, we are all different and everyone seems to have a variation in the way CLL effects them.  I would agree if taking probiotics gives you gastric problems you are better off not doing it.

You may also like...